Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 153, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2016, 6:37 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2016, 6:37 PM CDT (23:37 UTC)
- Expired
- Aug 11, 2016, 7:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 135 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 6:37 PM CDT | TSTM WND DMG | Smithland, IA | 7 INCH TREE BRANCHES DOWN...GAS STATION CANOPY BLOWN OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WUUS53 KFSD 112337
SVRFSD
IAC093-193-120030-
/O.NEW.KFSD.SV.W.0153.160811T2337Z-160812T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IDA COUNTY IN WEST CENTRAL IOWA...
EASTERN WOODBURY COUNTY IN WEST CENTRAL IOWA...
* UNTIL 730 PM CDT
* AT 637 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF MOVILLE TO SMITHLAND...MOVING EAST
AT 35 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SMITHLAND AROUND 640 PM CDT.
ANTHON AND DANBURY AROUND 655 PM CDT.
CORRECTIONVILLE AROUND 700 PM CDT.
CUSHING AROUND 710 PM CDT.
BATTLE CREEK AROUND 720 PM CDT.
IDA GROVE AND ARTHUR AROUND 730 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE OTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIND
DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS!
&&
LAT...LON 4249 9612 4254 9539 4248 9539 4247 9532
4221 9532 4221 9596
TIME...MOT...LOC 2337Z 272DEG 31KT 4239 9607 4221 9593
HAIL...<.75IN
WIND...70MPH
$$
HANKO3 follow-up statements
069
WWUS53 KFSD 112350
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT THU AUG 11 2016
IAC093-193-120030-
/O.CON.KFSD.SV.W.0153.000000T0000Z-160812T0030Z/
IDA IA-WOODBURY IA-
650 PM CDT THU AUG 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR IDA AND EASTERN WOODBURY COUNTIES...
AT 648 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MOVILLE TO NEAR DANBURY...MOVING EAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 637 PM CDT LARGE TREE BRANCHES
AND ROOF DAMAGE WAS REPORTED IN SMITHLAND.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THESE SEVERE STORMS WILL BE NEAR...
DANBURY AROUND 700 PM CDT.
CORRECTIONVILLE AROUND 710 PM CDT.
BATTLE CREEK AROUND 715 PM CDT.
CUSHING AROUND 720 PM CDT.
IDA GROVE AROUND 725 PM CDT.
HOLSTEIN AND ARTHUR AROUND 730 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE OTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4249 9612 4254 9539 4248 9539 4247 9532
4221 9532 4221 9596
TIME...MOT...LOC 2348Z 254DEG 28KT 4246 9600 4221 9581
HAIL...<.75IN
WIND...70MPH
$$
HANKO144
WWUS53 KFSD 120017
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
717 PM CDT THU AUG 11 2016
IAC193-120026-
/O.CAN.KFSD.SV.W.0153.000000T0000Z-160812T0030Z/
WOODBURY IA-
717 PM CDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL IOWA.
LAT...LON 4251 9567 4254 9539 4248 9539 4247 9532
4221 9532 4221 9566
TIME...MOT...LOC 0016Z 268DEG 39KT 4246 9558 4220 9546
$$
IAC093-120030-
/O.CON.KFSD.SV.W.0153.000000T0000Z-160812T0030Z/
IDA IA-
717 PM CDT THU AUG 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR IDA COUNTY...
AT 716 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HOLSTEIN TO 9 MILES SOUTH OF IDA GROVE...MOVING
EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
THESE SEVERE STORMS WILL BE NEAR...
IDA GROVE AND GALVA AROUND 725 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4251 9567 4254 9539 4248 9539 4247 9532
4221 9532 4221 9566
TIME...MOT...LOC 0016Z 268DEG 39KT 4246 9558 4220 9546
HAIL...<.75IN
WIND...70MPH
$$
HANKO842
WWUS53 KFSD 120028
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT THU AUG 11 2016
IAC093-120038-
/O.EXP.KFSD.SV.W.0153.000000T0000Z-160812T0030Z/
IDA IA-
728 PM CDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR IDA COUNTY WILL EXPIRE AT 730
PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL IOWA.
LAT...LON 4251 9567 4254 9539 4248 9539 4247 9532
4221 9532 4221 9566
TIME...MOT...LOC 0026Z 272DEG 31KT 4246 9558 4220 9546
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:13 PM CDT, 24 minutes earlier.
Area forecast discussion, Aug 11, 6:13 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
613 PM CDT THU AUG 11 2016
.SHORT TERM...(This evening and tonight)
Issued at 250 PM CDT Thu Aug 11 2016
Elevated convection continues to develop along 850 mb corridor early
this afternoon. Storms continue to work with 1000-2000 J/KG MUCAPE.
Shear has been limited overall, but FSD VWP continues to indicate
modest directional shear which has supported minor rotation in
stronger storms. The trends however have not favored
persistent intense updrafts, moreso trends towards heavy rainfall.
Through the afternoon and evening hours: Expecting additional
convection to form along the edge of the warm sector across northern
and eastern Nebraska in response to increasing divergence in right
entrance region of an upper jet collocated over a minor shortwave
lifting through the Central Plains. Storms may congeal into an mcs
and spread east and northeast portions of NW Iowa and adjacent areas
of Nebraska/Minnesota later this evening. The highest risk of
severe storms into the evening will fall along and south of a
Yankton to Storm Lake line.
Elevated convection will continue into the late afternoon hours, but
I wouldn't be surprised to see refocus further south once surface
based storms begin to develop. Nevertheless, given saturated
grounds and a bit of uncertainty on the exact track of evening
activity, will maintain FFA.
Tonight: Reasonable model agreement that a secondary shortwave over
southern Idaho/Wyoming will pivot through the Dakota towards and
after midnight. 850 mb convergence pivoting back westward, when
combined with this stronger upr dynamics should produce a secondary
area of precipitation (potentially from north central SD through
central NE) that will slowly slide eastward through daybreak Friday.
.LONG TERM...(Friday through Thursday)
Issued at 250 PM CDT Thu Aug 11 2016
Friday-Sunday: A rather quiet period ahead, but no significant
cooldown expected behind this frontal boundary. One fly in the
ointment for Friday comes in the form of another subtle shortwave
tracking eastward across South Dakota in the afternoon. Soundings
show substancial drying within the atmospheric column, but I
wouldn't rule out isolated showers towards the MO River valley in
the afternoon.
High pressures settles into the area for the weekend, while a series
of shortwave troughs move through the Great Lakes. Dry conditions
are anticipated with cool nights and above normal daytime highs in
the 80s. Despite the increased temperatures, humidity levels should
be reasonable.
Monday-Thursday: Return flow will bring increasing moisture back to
the region to start next week. No strong shortwaves progged to move
through the area, and flow aloft remains limited. That said, a few
minor rain chances persist from Monday to Wednesday, but widespread
rains are not anticipated. ECMWF/GFS guidance similar enough to
work with a blended approach to temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM CDT Thu Aug 11 2016
Thunderstorms will continue to spread across the lower MO River
Valley and northwest IA through midnight, then diminish later
tonight. It is possible that a secondary wave of storms could
develop over central SD mid evening and then spread eastward
toward midnight.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...Flash Flood Watch until 1 AM CDT Friday for MNZ080-081-089-090.
IA...Flash Flood Watch until 1 AM CDT Friday for IAZ001>003-012>014-
020>022-031-032.
NE...Flash Flood Watch until 1 AM CDT Friday for NEZ014.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JMHazardous weather outlook, Aug 11, 5:26 AM CDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 526 AM CDT THU AUG 11 2016 IAZ003-013-014-020>022-031-032-NEZ013-014-121030- DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY- IDA-DIXON-DAKOTA- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...SOME WITH BRIEF HEAVY RAINFALL...WILL GRADUALLY END EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING. A FEW STORMS COULD BE SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 3 PM AND 7 PM. IN ADDITION TO THE SEVERE WEATHER THREAT...STORMS WILL LIKELY PRODUCE PERIODS OF HEAVY RAINFALL...AND MAY TRAIN ACROSS THE SAME AREAS DURING THE LATER AFTERNOON AND EVENING HOURS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 2 PM TO 10 PM. IAZ001-002-012-MNZ080-081-089-090-121030- LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TO REDEVELOP DURING THE AFTERNOON AND EARLY EVENING. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. STORMS WILL ALSO HAVE POTENTIAL TO PRODUCE PERIODS OF HEAVY RAINFALL DURING THE AFTERNOON AND EARLY EVENING. A FLASH FLOOD WATCH HAS BEEN POSTED UNTIL 1 AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 2 PM AND 9 PM. MNZ071-072-097-098-SDZ040-055-056-061-062-065>071-121030- LINCOLN MN-LYON MN-PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-MCCOOK- MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- UNION- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS. AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO AROUND 60 MPH OR QUARTER SIZE HAIL DURING THE AFTERNOON OR VERY EARLY EVENING. SPOTTY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 1 PM TO 8 PM. SDZ038-039-050-052>054-057>060-063-064-121030- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS. AN ISOLATED STORM MAY PRODUCE UP TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 11, 12:53 PM CDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1253 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HAIL 3 NE TABOR 42.98N 97.61W
08/11/2016 E1.00 INCH YANKTON SD TRAINED SPOTTER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Aug 11, 6:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG HOMER 42.32N 96.49W
08/11/2016 DAKOTA NE TRAINED SPOTTER
TREE DOWN...TIME ESTIMATED FROM RADAR.
&&
AFLocal storm report, Aug 11, 6:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
622 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG SALIX 42.31N 96.28W
08/11/2016 WOODBURY IA EMERGENCY MNGR
TREE DOWN ACROSS HIGHWAY.
&&
AFLocal storm report, Aug 11, 6:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 NE SALIX 42.34N 96.23W
08/11/2016 WOODBURY IA LAW ENFORCEMENT
GRAIN BIN BLOWN OVER...TIME ESTIMATED FROM
RADAR.
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:15 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 30 min |
| Aug 11, 4:01 AM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 18 hr |
| Aug 11, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.